Winter Storm, Grand Traverse
- When
- November 28, 5:00 AM EST to November 29, 12:00 AM EST
- Where
- Grand Traverse forecast zone
- Reported by
- Public
- Coordinates
- 44.716, -85.552 (the zone’s center; the record gives no point)
A shortwave dug into the Great Lakes during the morning of 11/28, providing sufficient forcing aloft to generate weak cyclogenesis during the weekend. Northwest low-level winds and ample moisture provided by this system generated a concentrated band of heavy lake effect snow across portions of Grand Traverse, Kalkaska, and Missaukee counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A shortwave dug into the Great Lakes during the morning of 11/28, providing sufficient forcing aloft to generate weak cyclogenesis during the weekend. Northwest low-level winds and ample moisture provided by this system generated a concentrated band of heavy lake effect snow across portions of Grand Traverse, Kalkaska, and Missaukee counties. A 12 hr total of 10.5 was reported 4 SW of Smithville in Missaukee county with surrounding reports of 8 or more in the aforementioned counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 28, 3:02 AM EST, 1 hour 58 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
302 AM EST Sun Nov 28 2021
.NEAR TERM...(Today through Tonight)
Issued at 257 AM EST Sun Nov 28 2021
...Accumulating snow and gusty winds today...
High Impact Weather Potential: Accumulating snow continues. Snow-
covered roads and areas of hazardous travel likely.
Pattern Synopsis/Forecast: An active pattern remains in place across
the CONUS late this weekend. The primary focus today through tonight
revolves around a well-pronounced shortwave digging and closing off
near MQT early this morning. Attendant strengthening surface low
across eastern Lake Superior will push east/southeast throughout the
day dragging a cold front across the area this morning. Deeper
moisture surges back into the region from the northwest with lake
enhanced transitioning to lake effect snow being the rule through
the forecast period. Gusty northwest winds beyond fropa poised to
raise concern for at least some pockets of blowing/drifting snow.
Primary Forecast Concerns: Snow amounts and gusty winds.
Mainly light snow continues across across the northern half to two-
thirds of the forecast area early this morning with further evidence
of the aforementioned wave upstream as more impressive snow
continues to ramp up over the last hour or so across NW lower,
northern Lake Michigan and the UP. Expecting periods of more
robust snow to encompass northern lower within the next few hours
with the expectation that the steadiest/most widespread lake
enhanced snow continues through at least mid-late morning before
transitioning to continued lake effect snow showers targeting
primarily the WNW/NW flow snow belts into the afternoon hours.
Snow could fall locally heavy at times today, especially in the
typical snow belts as strongest forcing becomes pegged in a ~3 kft
DGZ, deep moisture extending vertically to near 500mb and
essentially a non-existent inversion. Lake effect snow showers
expected to gradually diminish in coverage/intensity this evening
with the loss of any lingering synoptic support supported by the
progged loss of mid-level moisture with inversion heights crashing
to sub 5 kft. Of course, lingering light/scattered snow showers
may not entirely quit until towards Monday morning as winds back
more westerly in response to incoming weak sfc ridging/WAA.
New snow amounts from the pre-dawn hours through the daytime
expected to range from 1-4" across the bulk of northwest lower
and eastern upper (locally higher amounts in the 3-6"+ range
across parts of Charlevoix, Antrim, Otsego, Kalkaska, Crawford and
far eastern Grand Traverse counties). Amounts taper to 1-3 inches
towards MBL/FKS and across northeast lower, especially toward
Saginaw Bay. Additional accumulation this evening on the minor
side for most, but perhaps another inch or so in those snow belts
along the US-131 corridor in NW lower and across northern Chippewa
County.
Initial southwest winds becoming breezy very early this morning
quickly veer northwest and continue to remain gusty with occasional
gusts as high as 25-35 mph...highest along/west of I-75. Given
new snow amounts and these gusty winds causing concern for blowing
snow potentially further restricting visibility, have expanded
winter weather advisories across northwest lower. Noting that the
advisories for Presque Isle/Alpena counties primarily for areas
hugging the Lake Huron shoreline with potential for better banding
to clip areas from PZQ to APN.
High temps today in the low-mid 30s with lows falling into the 20s
for most tonight...perhaps some localized teens in areas that see
less cloud cover overnight with lighter winds returning.
&&
.SHORT TERM...(Monday through Tuesday)
Issued at 257 AM EST Sun Nov 28 2021
...Snow chances return Monday evening...
High Impact Weather Potential: Additional accumulating snow possible
Monday - Monday night.
Pattern Synopsis:
A sharp shortwave will quickly progress off the Atlantic coast
Monday morning as NW upper-level flow sets in across the region. An
embedded speed max/shortwave is expected to punch from the Pacific
NW into the region by Monday night, providing strong ascent aloft to
support a clipper that looks to trek across the Great Lakes Monday
night into Tuesday morning.
Forecast/Details:
A break in precip chances to start the period will be interrupted by
Monday evening as the next round of snow arrives. Southerly winds
veering with height in the low levels ahead of the aforementioned
cyclone will help drive warm advection into northern Michigan. Mid-
level frontogenesis coupled with strong upper-level forcing moving
overhead will provide enhanced forcing for widespread snow across
much of the area in the Monday evening/early Tuesday morning
timeframe. While slight changes in timing and location of heaviest
snowfall amounts between now and Monday are possible, confidence is
increasing in a swath of 2-4" across the CWA during this time
period. Much of this snow will come initially as the most favorable
forcing moves overhead, creating a couple-hour window of quickly
accumulating snow on roadways, reduced visibility, and hazardous
travel -- most likely Monday evening. A short window of lake effect
snow will be possible through Tuesday morning with NW winds behind
the system as it passes to our east, but additional accumulations
will likely remain near 1" or less. Otherwise, highs in the low 30s
are expected Monday and Tuesday.
&&
.LONG TERM...(Tuesday night through Saturday)
Issued at 257 AM EST Sun Nov 28 2021
High Impact Weather Potential: Monitoring accumulating snow chances
at times through next weekend.
Broad cyclonic upper-level flow will be in place across much of
eastern NA heading into the middle of the week as the clipper
discussed in the short term continues to slide eastward along the
St. Lawrence River into Wednesday. Recent long range deterministic
and ensemble model guidance continues to build confidence in
multiple chances for accumulating snowfall through the end of next
weekend. A strong jet max/low-amplitude shortwave looks to dig into
the Great Lakes in the Wednesday/Thursday timeframe, providing
support aloft for another cyclone to trek through the region and
bring another round of snowfall. Details on potential amounts and
locations of highest totals will become more clear as the middle of
the week draws closer as high uncertainty in these still remain.
Guidance also hints at a potential system over the weekend --
especially Sunday. While almost a week away, enough agreement in the
available guidance suite exists to make this potential at least
worth noting as the pattern supports a period of active winter
weather to start December.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1145 PM EST Sat Nov 27 2021
Low pressure will continue to make its way thru the Great Lakes
region over the next 24 hours...generating areas of snow for much
of Northern Lower Michigan. Sufficiently cold air combined with
low level winds shifting to the NW on Sunday will provide lake
enhancement to this ongoing synoptic snow event. Overall
conditions will remain MVFR/IFR thru Sunday evening. Light/calm
winds overnight will become NW and strengthen to 15 to 25 kts on
Sunday...with some higher gusts possible across NW Lower Michigan.
&&
.MARINE...
Issued at 257 AM EST Sun Nov 28 2021
Low pressure sags into the region from the north through the day
today with gusty northwest winds on the backside of this system
resulting in small craft conditions on most of northern Michigan's
nearshore waters. Winds/waves diminish this evening and while some
breeziness returns Monday, conditions are currently forecast to
remain below sca criteria.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 7 PM EST this evening for MIZ018-
020>022-024-026>028-032>034-099.
WINTER WEATHER ADVISORY until 4 PM EST this afternoon for MIZ086-
095.
LH...SMALL CRAFT ADVISORY from 10 AM this morning to 1 AM EST Monday
for LHZ345-347-349.
LM...SMALL CRAFT ADVISORY until 1 AM EST Monday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY from 10 AM this morning to 1 AM EST Monday
for LSZ321.
&&
NEAR TERM...MG
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...MR
MARINE...MGHazardous Weather Outlook National Weather Service Gaylord MI 306 AM EST Sun Nov 28 2021 MIZ016>018-020>036-041-042-086>088-095>099-290815- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 306 AM EST Sun Nov 28 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Snow showers are expected today, especially across eastern upper and northwest lower Michigan, with additional accumulations. Gusty winds may result in patchy blowing snow. See winter weather advisories for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional accumulating snow is expected across northern Michigan Monday evening through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-290815- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 306 AM EST Sun Nov 28 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, November 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989250, 989251, 989252.